Document Detail


Safety considerations with bisphosphonates for the treatment of osteoporosis.
MedLine Citation:
PMID:  17722968     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Bisphosphonates are the most commonly prescribed medications for the treatment of osteoporosis. Although evidence supports a good safety profile for these agents, numerous tolerability issues have been associated with their use. This review provides an overview of the safety issues associated with the nitrogen-containing class of bisphosphonates and discusses the potential effect of these issues on adherence. The review specifically considers upper gastrointestinal (UGI) adverse events (AEs), renal toxicity, influenza-like illness, osteonecrosis of the jaw and evidence on how to treat or prevent these events. In clinical trials, UGI AEs, including severe events such as oesophageal ulcer, oesophagitis and erosive oesophagitis, have been reported at similar frequencies in placebo- and active-treatment arms. However, postmarketing studies have highlighted UGI AEs as a concern. These studies show that a significant portion of patients are less compliant with administration instructions outside strict clinical trial supervision, and when oral bisphosphonates are not administered as directed, patients are more likely to experience UGI AEs. Some clinical trials with oral bisphosphonates have suggested that a decrease in the frequency of administration may lead to improvement in gastrointestinal tolerability. In the authors' experience, the issue of UGI tolerability can be minimised by explaining to the patient and/or caregiver the importance of following administration instructions. Intravenous (IV) bisphosphonates have been recently approved for use in osteoporosis, offering an alternative regimen for patients with osteoporosis. Earlier generation IV bisphosphonates (e.g. etidronate) have been associated with acute renal failure. Alternatively, late-generation IV bisphosphonates (i.e. ibandronate) have shown a better safety profile in relation to renal toxicity. Influenza-like illness, often referred to as an acute-phase reaction, covers symptoms such as fatigue, fever, chills, myalgia and arthralgia. These symptoms are transitory and self-limiting and usually do not recur after subsequent drug administration. Symptoms of influenza-like illness have been associated with both IV and oral bisphosphonates. Osteonecrosis of the jaw has also been associated with IV bisphosphonate treatment, particularly in patients treated with high doses. A small number of patients with cancer and osteoporosis using oral bisphosphonates have also reported this AE. As osteonecrosis of the jaw is difficult to treat and is often associated with dental procedures and poor oral hygiene, preventive measures seem to be the best management option for patients taking bisphosphonates.Overall, the safety and tolerability profile of the nitrogen-containing bisphosphonates is good, and long-term treatment does not appear to carry a risk of serious AEs. By encouraging adherence to administration instructions physicians can minimise certain complications, such as UGI intolerability. By being aware of other potential safety issues, such as renal impairment, influenza-like illness and osteonecrosis of the jaw, physicians can detect these AEs early in the course of treatment.
Authors:
William Strampel; Ronald Emkey; Roberto Civitelli
Related Documents :
8318238 - Regional versus general anesthesia for bone marrow harvesting.
19203518 - Cinacalcet reduces vascular and soft tissue calcification in secondary hyperparathyroid...
23264788 - Comparison of hemodynamic and metabolic stress responses caused by endotracheal tube an...
8596168 - Atypical osteomalacia after 2 year etidronate intermittent cyclic administration in ost...
24250398 - The effect and persistency of 1% aluminum chloride hexahydrate iontophoresis in the tre...
25234278 - Completion rate of small bowel capsule endoscopy is higher after erythromycin compared ...
Publication Detail:
Type:  Journal Article; Research Support, Non-U.S. Gov't; Review    
Journal Detail:
Title:  Drug safety : an international journal of medical toxicology and drug experience     Volume:  30     ISSN:  0114-5916     ISO Abbreviation:  Drug Saf     Publication Date:  2007  
Date Detail:
Created Date:  2007-08-28     Completed Date:  2008-01-08     Revised Date:  2009-11-03    
Medline Journal Info:
Nlm Unique ID:  9002928     Medline TA:  Drug Saf     Country:  New Zealand    
Other Details:
Languages:  eng     Pagination:  755-63     Citation Subset:  IM    
Affiliation:
Michigan State University College of Osteopathic Medicine, East Lansing, Michigan 48824-1316, USA. William.Strampel@hc.msu.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acute-Phase Reaction / chemically induced
Administration, Oral
Alendronate* / adverse effects,  therapeutic use
Bone Density Conservation Agents* / adverse effects,  therapeutic use
Diphosphonates* / adverse effects,  therapeutic use
Etidronic Acid / adverse effects,  analogs & derivatives*,  therapeutic use
Female
Gastrointestinal Diseases / chemically induced
Humans
Injections, Intravenous
Jaw Diseases / chemically induced
Osteonecrosis / chemically induced
Osteoporosis, Postmenopausal / drug therapy*,  mortality
Renal Insufficiency / chemically induced
Chemical
Reg. No./Substance:
0/Bone Density Conservation Agents; 0/Diphosphonates; 105462-24-6/risedronic acid; 114084-78-5/ibandronic acid; 2809-21-4/Etidronic Acid; 66376-36-1/Alendronate

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Thiazolidinediones and their fluid-related adverse effects: facts, fiction and putative management s...
Next Document:  Benefit-risk assessment of nesiritide in the treatment of acute decompensated heart failure.